Wyoming, 2022

Hail and Damaging Winds in Wyoming, July 27, 2022

July 27, 2022 · NWS CYS · 8 events in 2 counties and zones

A few strong to severe thunderstorms developed across southeastern Wyoming during the late afternoon and early evening on July 27th. This activity mainly produced strong wind gusts to 60+ MPH, along with a few reports of quarter to golf ball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A few strong to severe thunderstorms developed across southeastern Wyoming during the late afternoon and early evening on July 27th. This activity mainly produced strong wind gusts to 60+ MPH, along with a few reports of quarter to golf ball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 27, 1:31 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 27, 1:31 PM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
231 PM MDT Wed Jul 27 2022

.SHORT TERM...(This evening through Thursday)
Issued at 200 PM MDT Wed Jul 27 2022

The risk for showers and thunderstorms remains in place over far
southeast Wyoming and western Nebraska this evening. Thick morning
stratus cloud cover has somewhat delayed the onset time for
convective initiation, as evidenced by notable capping on SPC RAP
mesoanalysis and a relative lack of robust cumulus anywhere east
of I-25. CAM guidance has trended later with onset times, most
notably the HRRR which now shows no real robust convection any
earlier than the 23z-0z timeframe. The most likely outcome for
this evening appears to be typical orographic convection off the
Laramie Range. If capping can be overcome to the east of I-25, any
thunderstorms that can sustain themselves off the higher terrain
will have robust surface moisture (Tds in the mid to upper 50s)
and decent speed shear (45kts+ per latest RAP). One or two
dominant supercells may emerge, with a large hail and outflow wind
gust threat. While the current SPC outlook does mention a very low
tornado threat, this may be ultimately be tied only to areas in
western Nebraska, closer to where a lingering outflow boundary
from morning convection resides. Showers and thunderstorm activity
should generally wind down after around 9pm and translate south
and eastward into Colorado. Lingering moist upslope flow in the
wake of this activity may result in another round of overnight fog
and stratus. Have added low-end probabilities of surface fog in
this forecast package from midnight through sunrise Thursday
morning.

The Thursday forecast, which once looked quite wet on
deterministic and ensemble guidance a few days ago, has continued
to trend drier. PWAT normalized anomalies from latest global
models are only running around 1-2 sigma in the band of moisture
set to arrive from the northwest. Still, a subtle shortwave
passing through in west-northwest flow will assist with lift
during the afternoon. Showers and thunderstorms should remain
confined to the higher terrain in southern Wyoming. Will have to
watch the potential for heavy rain and isolated instances of flash
flooding in higher terrain and in any burn scar areas. High
temperatures will be notably cooler on Thursday, running around 10
degrees below average with cloud cover and rain assisting in the
temporary below-average trend.

.LONG TERM...(Thursday night through Wednesday)
Issued at 200 PM MDT Wed Jul 27 2022

Little to no changes to the long term from the previous forecast.
The long term forecast period remains relatively inactive, with the
exceptions of the first and last days: Friday and Tuesday. Friday,
as a trough to the northeast pushes off, we get the last bit of a
moisture surge before a ridge cuts us off from the moisture source.
Friday we will likely see scattered showers and thunderstorms across
southeast Wyoming and the Nebraska panhandle, especially on the
southern and western fringes of the CWA where the better moisture is
set up.

Conditions dry out and warm up Saturday through Monday with high
temperature creeping back into the upper 80s to 90s. There's a
chance for the higher terrain to see a thunderstorm or two over the
weekend, but the chances remain low and will be highly dependent on
how much moisture remains in the area.

Tuesday looks to be the next active day after Friday as we get once
again, another monsoonal surge into the western portions of our CWA.
The ECMWF, GFS, and Canadian are all showing similar patterns and
timing, giving us higher confidence in this occurring. However, as
this is still 7 days out, there is plenty of time for conditions to
evolve and change.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1104 AM MDT Wed Jul 27 2022

Low clouds will continue to dissipate late this morning. SNY is
expected to scatter out early this afternoon as mixing erodes the
low stratus layer. After 21z, showers and thunderstorms are likely
for CYS, SNY, BFF and AIA. Thunderstorms will likely bring CIG and
VIS into the MVFR and perhaps IFR ranges, especially farther east
at SNY. Gusty outflow winds from the west northwest are possible,
however general wind flow outside of storms will remain mostly
light easterly. Overnight, low stratus and fog is indicated by
several ensemble model members, and will likely bring ceiling
heights into the MVFR and possibly IFR range at SNY and CYS.

&&

.FIRE WEATHER...
Issued at 142 PM MDT Wed Jul 27 2022

Increased surface moisture as well as showers and thunderstorms
will keep fire weather concerns relatively low over the next few
days. Showers and thunderstorms are likely today, with wetting rains
possible once again on Thursday. A drying trend will move in for the
weekend however isolated showers and storms remain possible in the
higher terrain. Overall, winds will remain below 20 knots outside any
thunderstorm outflow with RH values remaining above 20% through the
period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAC
LONG TERM...LK
AVIATION...MAC
FIRE WEATHER...MAC
Hazardous weather outlook, Jul 27, 12:46 PM MST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
146 PM MDT Wed Jul 27 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-282000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
146 PM MDT Wed Jul 27 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms are likely especially in far southeast Wyoming and
southwestern Nebraska this afternoon and evening. Large hail and
gusty winds are the most likely concerns. The thunderstorm
activity should generally favor areas along and south of I80
before ending by 9pm or so.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Another round of showers and thunderstorms are possible on
Thursday afternoon, especially over the higher terrain of
southeast Wyoming. Small hail and gusty winds, along with heavy
downpours will be the primary concern. Drier weather will move in
for Friday and the weekend although a weak afternoon storm cannot
be ruled out in the higher terrain.

.Spotter information statement...
Please report any hail over 1" in diameter or damaging wind gusts
to your local NWS office.

In the hours before

Special weather statement, Jul 27, 2:42 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
342 PM MDT Wed Jul 27 2022

NEZ002-003-272215-
Box Butte NE-Dawes NE-
342 PM MDT Wed Jul 27 2022

...Strong thunderstorms will impact portions of northeastern Box
Butte and southeastern Dawes Counties through 415 PM MDT...

At 341 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Red Cloud Campground to 6
miles northwest of Box Butte Campground. Movement was southeast at 35
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Box Butte Campground and Box Butte Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4228 10274 4224 10299 4256 10327 4262 10286
      4257 10277
TIME...MOT...LOC 2141Z 312DEG 28KT 4258 10291 4254 10319

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Cox
Special weather statement, Jul 27, 3:12 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
412 PM MDT Wed Jul 27 2022

NEZ002-003-272245-
Box Butte NE-Dawes NE-
412 PM MDT Wed Jul 27 2022

...Strong thunderstorms will impact portions of northeastern Box
Butte and southeastern Dawes Counties through 445 PM MDT...

At 412 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Wild Horse Butte to near Box
Butte Dam. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alliance, Wild Horse Butte, Box Butte Campground and Box Butte Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4211 10292 4250 10315 4250 10277 4244 10277
      4244 10275 4214 10274
TIME...MOT...LOC 2212Z 319DEG 26KT 4245 10277 4241 10305

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Cox
Local storm report, Jul 27, 3:37 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
437 PM MDT WED JUL 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND GST     6 SW SOUTH GREELEY HIGH 41.05N 104.89W
07/27/2022  M62 MPH          LARAMIE            WY   MESONET

            MESONET STATION KWYH 6.5 N NATURAL FORT
            (WYDOT).

0426 PM     TSTM WND GST     6 SW SOUTH GREELEY HIGH 41.05N 104.89W
07/27/2022  M59 MPH          LARAMIE            WY   MESONET

            MESONET STATION KWYH 6.5 N NATURAL FORT
            (WYDOT).

&&

The radar

The Cheyenne radar (KCYS), 17 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Laramie

When
July 27, 3:41 PM MST
Where
Laramie County, 7.22 mi SSE of South Greeley
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.000, -104.770

A highway sensor from WYDOT recorded a wind gust to 59 MPH approximately 7 miles southeast of South Greeley, south of Cheyenne.

Thunderstorm Wind, Laramie

When
July 27, 4:25 PM MST
Where
Laramie County, 1.48 mi SSE of Federal
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.250, -105.090

A trained spotter located 12 miles SSE of Horse Creek measured a wind gust to 75 MPH. No hail.

Hail, Laramie

When
July 27, 4:40 PM MST to 4:50 PM MST
Where
Laramie County, 2.19 mi WNW of Cheyenne
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
41.150, -104.860

Quarter sized hail and very strong wind gusts 70 to 75 MPH were reported by Law Enforcement on Warren Air Force Base from 5:40 PM until 5:50 PM MDT.

Thunderstorm Wind, Laramie

When
July 27, 4:50 PM MST
Where
Laramie County, 0.69 mi N of South Greeley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.110, -104.810

Pea sized hail and estimated wind gusts to 60 MPH were reported 2 miles SSW of Cheyenne.

Thunderstorm Wind, Laramie

When
July 27, 5:15 PM MST
Where
Laramie County, 3.12 mi E of Archer
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.150, -104.600

The public reported a heavy wooden shed destroyed 10 miles east of Cheyenne.

Hail, Laramie

When
July 27, 5:43 PM MST
Where
Laramie County, 8.21 mi NNE of Burns
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.300, -104.300

Golf ball sized hail was observed 8 miles NNE of Burns.

Hail, Platte

When
July 27, 7:09 PM MST
Where
Platte County, 0.51 mi W of Wheatland
Measured
0.88 in hail
Reported by
Public
Coordinates
42.050, -104.960

Nickel sized hail was reported in the city of Wheatland.

Thunderstorm Wind, Platte

When
July 27, 7:22 PM MST
Where
Platte County, 2.92 mi SE of Ferguson Corner
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.930, -104.940

The WYDOT sensor at Bordeaux (BRX) recorded a wind gust to 68 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041801, 1041803, 1041802, 1041804, 1041805, 1041806, 1041809, 1041808.